# SDR CA091127003

- Difficulty date: November 23, 2009
- Submitted: January 19, 2010
- Operation: General aviation
- Make and model: Grob G 120A
- Aircraft time: 1,137 hours
- Engine: Lyc AEIO540D4D5
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Engine
- Condition: Power Loss
- Stage of operation: CL
- How discovered: O
- Nature of condition: E, R
- Precautionary procedure: A

## Discrepancy

(CAN) THE INSTRUCTOR AND STUDENT WERE DEPARTING ON A LOCAL TRAINING FLIGHT AND EXPERIENCED A ROUGH RUNNING ENGINE WHEN THEY REDUCED POWER AFTER T/O. THE INSTRUCTOR ACTIONED THE `ROUGH ENGINE` TASKS OF THE APPROVED CHECKLIST, CONTACTED ATC TO DECLARE AN EMERGENCY AND RETURNED TO THE DEPARTURE AIRPORT WITH OUT FURTHER INCIDENT. AS THE ENGINE RAN SMOOTHLY FOLLOWING POWER REDUCTION, THE INSTRUCTOR TAXIED THE AIRCRAFT BACK TO THE APRON WITH ARFF FOLLOWING THEM IN. A POST SHUTDOWN INSPECTION REVEALED NO DANGER AND THE FIREFIGHTERS ADVISED THE SITUATION AS SECURED.  THE INSTRUCTOR JOINED ATTENDING AME TO CONDUCT GROUND RUNS FOLLOWING AN INSPECTION OF THE ENGINE TO DETERMINE IF IT WAS SAFE TO DO SO. THE AIRCRAFT HAD EXPERIENCED ROUGH RUNNING ON A FLIGHT SEVERAL DAYS EARLIER AND COULD NOW BE DUPLICATED INTERMITTENTLY. FURTHER TROUBLESHOOTING SUGGESTED THE ROUGHNESS ORIGINATED WITH STICKING VALVE TRAIN AND THE ENGINE WAS REMOVED AND SENT TO AN OVERHAUL FACILITY AS IT WAS CLOSE TO RECOMMENDED TBO. (TC NR 20091127003)
